New Mexico, 2021Wildfire in New Mexico, April 10 to 22, 2021
April 10 to 22, 2021 · NWS ABQ · 1 event in 1 county or zone
Several days of dry conditions and strong winds in the area resulted in critical fire weather conditions and high fire danger. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several days of dry conditions and strong winds in the area resulted in critical fire weather conditions and high fire danger. On April 10, 2021, the 140 Fire started in the Rio Chama bosque off of U.S. County Road 140 near Abiquiu. The fire burned for several days, and by April 22nd, firefighters had the fire 100 percent contained. The fire burned an estimated thirty acres with two structures burned and two houses damaged. The cause of the fire is unknown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 10, 10:54 AM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 10, 10:54 AM MST, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1154 AM MDT Sat Apr 10 2021
.AVIATION...
18Z TAF CYCLE
Breezy conditions are forecast to develop areawide this afternoon
with the strongest gusts to 25 kts at KLVS. Across the western half
of New Mexico, winds will remain more west to northwest as does the
flow aloft. Just a few fair weather cumulus clouds are expected this
afternoon with VFR conditions persisting through Sunday morning.
33
&&
.PREV DISCUSSION...247 AM MDT Sat Apr 10 2021...
.SYNOPSIS...
Very dry and breezy to windy conditions remain this weekend with a
cool down across the eastern plains spreading to Roswell today,
warming back up Sunday. A sharp change in the weather pattern arrives
Monday with a backdoor cold front bringing a sharp cool down through
eastern NM and east canyon winds to Santa Fe and Albuquerque
overnight Sunday into Monday morning. An increase in low level
moisture over eastern NM will bring chances for scattered daily
showers and a stray storm mainly along and east of the central
mountain chain Tuesday through the end of the week. Coverage looks to
remain spotty with the best chances favoring the northern mountains.
Dry, breezy, and warm weather holds its grip on areas west of the Rio
Grande River Valley.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH SUNDAY)...
An upper level low moving into the Missouri River valley sent a
backdoor cold front into eastern NM yesterday and last night. This
surface boundary is quickly losing momentum as it comes west toward
the central mountain chain, but a brief easterly wind component may
sneak into portions of the Rio Grande valley this morning. Surface
dewpoints have undergone substantial rises behind the front, but this
isn’t saying much, given how dry the antecedent airmass was. As
the front stalls and washes out, surface winds will gradually veer
south southwesterly in the plains by this afternoon with very dry air
staying entrenched over western and central zones (surface dewpoints
remaining below zero) while the plains struggle to retain relatively
higher dewpoint readings (in the teens). High- based cumulus will
likely take shape this afternoon, but they will likely be too few and
flat to even produce any virga. As for temperatures, most zones will
remain near to slightly above average today.
The next upstream upper low will drop out of British
Columbia/Alberta and into the Dakotas late Sunday. This will keep
west northwest flow aloft intact over NM with another cold front
sliding toward the northeast corner of the state late in the day.
The front should hold off until after a full day of widespread above
average warmth (5 to 15 degrees above average) can blanket the
forecast area. A surface low will develop just ahead of, or south,
of the surface cold front, and this should yield a tighter surface
gradient with breezy to locally windy conditions across the area.
With winds in the 700 to 500 mb layer generally running at only 20
to 30 kt Sunday, wind speeds at the surface are not expected to
reach advisory levels. Batches of cirrus will increase late in the
day, but the very low dewpoints and uncomfortably dry conditions at
the surface will persist and expand.
LONG TERM...(MONDAY THROUGH SATURDAY)...
A significant pattern change is still in- store to start the long
term period next week, as a potent backdoor cold front surges through
the eastern plains and the gaps of the central mountain chain early
Monday morning. East canyon winds at Santa Fe and Albuquerque look
likely, while boundary layer moisture will mercifully see Td’s rise
into the teens and low 20s behind the front. It’s still dry, but
not negative dewpoint dry. The real sensible weather change of note
will be a sharp drop in temperatures east of the central mountain
chain where MaxTs fall 10F- 20F, ranging from the upper 50s near the
CO border to low 70s in Chaves County.
Low level flow turns southerly over eastern NM, perhaps allowing for
a stray shower to develop over the Sangre de Cristo’s late Monday.
The better chances for shower/storm development will be Tuesday once
Gulf moisture advection begins to enter the eastern plains,
coinciding with the arrival of a short-wave trough. The moisture
surge into the eastern plains continues into Wednesday morning where
dewpoints rise into the low 40s, likely allowing for a bank of low
clouds and fog to develop. Chances for precipitation are tricky
Wednesday given temperatures remaining 10-15F below normal and model
soundings showing a large capping inversion persisting through the
day. However, showers and a stray storm are still possible over the
northern mountains with upslope flow along the east slopes of the
Sangre de Cristo’s and a large upper low parked over the Great
Basin to Snake River Valley setting up southwest flow aloft over NM.
As is not unusual this time of year, the swash-buckling of low level
moisture over the eastern plains continues on through the rest of the
week. Dry westerlies look to win the day Thursday, with the next
backdoor cold front bringing moisture back to the east Friday. Areas
west of the Rio Grande Valley through the long term look to remain
fairly stable temperature wise with little hope for meaningful
precipitation or moisture.
52/24
&&
.FIRE WEATHER...
The threat for critical fire weather is expected to be more limited
in the next couple to several days. The backdoor cold front in
eastern NM today has brought increased dewpoints, but unfortunately
this will not translate into any meaningful jumps in afternoon
humidity. Wind directions will be shifting in the plains today, and
overall speeds will just be breezy with notable reductions from the
past few days. On Sunday, temperatures creep back several degrees
above normal with dry (widespread sub-10% RH) air expanding eastward
again. While wind speeds will increase some on Sunday, the areas
experiencing critical speeds will generally be localized to spotty.
Areas in the central to northeast highlands would appear to be at
highest risk for critical conditions Sunday, but we will forego a
Fire Weather Watch at this time due to the marginal areal coverage
and duration of these potential critical conditions.
The cold front arriving Sunday night into Monday will drop
temperatures and boost RH sufficiently to preclude critical
conditions in the eastern half of the state with winds just staying
breezy in western zones. Into Tuesday a confluence of more moist
south southeast flow and dry south southwest will meet to form a
dryline in central NM. This should keep winds too low for critical
conditions in western zones while showers and thunderstorms take
shape in northern zones, eventually expanding into eastern areas on
Wednesday as moisture potentially gets better rooted. Winds do
appear to increase in northwestern zones on Wednesday, potentially
reintroducing critical conditions, as dewpoints and RH will still be
quite low in this area. Thursday will also have to be monitored, as
the dryline will likely retreat back to the east toward the TX
border, spelling lower RH form much of NM.
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 10, 1:57 AM MST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
257 AM MDT Sat Apr 10 2021
NMZ201>241-111100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
257 AM MDT Sat Apr 10 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
No hazardous weather is expected outside of spotty critical fire
weather.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Elevated to critical fire weather likely Sunday afternoon.
A potent backdoor cold front will bring east canyon winds to
Albuquerque and Santa Fe Sunday night into Monday morning. Isolated
to scattered showers and a stray thunderstorm will be possible each
afternoon favoring the northern mountains and adjacent highlands
Tuesday through Friday. Low clouds and fog may be possible over parts
of the eastern plains Wednesday morning, causing reduced visibility.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report strong winds or wildfires through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
24
Wildfire, Espanola Valley
- When
- April 10, 1:00 PM MST to April 22, 2:00 PM MST
- Where
- Espanola Valley forecast zone
- Property damage
- $70,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.198, -106.100 (the zone’s center; the record gives no point)
The 140 Fire near Abiquiu burned an estimated thirty acres over the course of about twelve days. One garage and one well house were burned, and two houses were damaged. Damages are estimated for the four structures affected by the fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, April 10, 20211 death · 7 injured · $1.0 million · EF3 · 3 events
- Rip Current in Texas, April 10, 20211 death · 1 event
- Tornado and Damaging Winds in Florida, April 10, 20211 injured · $1.0 million · EF1 · 3 events
- Damaging Winds in Louisiana, April 10, 2021$225,000 · 75 kt wind · 14 events
- Tornado in Michigan, April 10, 2021$75,000 · EF0 · 1 event
- Damaging Wind in Georgia, April 10, 2021$50,000 · 60 kt wind · 1 event
- Tornadoes and Damaging Winds in South Carolina, April 10, 2021$30,000 · EF0 · 4 events
- Strong Wind in Kentucky, April 10, 2021$16,000 · 16 events
- Flash Flooding and Hail in Florida, April 10, 20211 injured · 1 in hail · 16 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10, 202174 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10 to 11, 202110 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10, 202151 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946446.